Your INR Blood Test: A Cautionary Tale

Joanne's Story

Joanne

I've had pulmonary hypertension for 14 years. I thought I'd seen it all when it comes to PH. Boy, was I wrong. I'd like to share my story, so that other patients can avoid the recent disaster I went through that could have cost me my leg and my life.

Like many PH patients, I take a blood thinner. I know the range my PH doctor wants me to maintain, and I manage it with my primary care doctor. I'm very good about getting my monthly international normalized ratio (INR) blood test done. I may slip a week here or there, but I get it done regularly like a good patient. In July, I started to really feel awful - completely listless with zero energy, nausea and no appetite.

Mistakes Made, Lessons Learned

I had my monthly blood work done in mid July. I handed the lab tech a prescription and said, "I'm also here for my monthly standing order, an INR test." I was feeling so awful that day I was worried about passing out. She put two pieces of paper in front of me, and I signed them both without reading them (Mistake #1). I didn't hear from my primary doctor's office about my INR results. That should have raised a flag for me, but I simply made the very bad assumption that my INR was probably fine (Mistake #2).

My calf had begun to ache and, after a few days, started to swell. I woke my husband up at 1:30 a.m. in a lot of pain and asked him to take me to our local hospital. "I think I have a blood clot." Wrong again, Joanne! Someone, please remind me to turn in my self-awarded medical degree from my fantasy medical school.

An ultrasound ruled out a clot, but a blood test showed that my INR was 13.99. Normal INR is 0.8-1.2, and therapeutic INR for treatment of PAH with warfarin is 2.0-2.5. The local hospital staff contacted the blood lab and found no record of an INR test, but did see a result for my other standing order for liver function. I flashed back to signing the papers at the lab without reading them and was overcome with regret and anger at myself. The ER doctor was surprised when I handed him my list of meds and diagnoses. He was wary about giving me any med to coagulate my blood because he was afraid of a possible clot. He recommended rest, elevation and a follow-up with my primary doctor on Monday. He suggested I be admitted for observation, but after nine hours in the ER, I wanted to go home. He warned me to be extremely careful. If I banged my head with such thin blood, I could end up with a cerebral hemorrhage. I promised him I'd go home and go straight to bed (Mistake #3).

That night, I emailed my PH doctor (Mistake #4). It was a religious holiday, and my doctor was understandably out of contact and didn't receive the email until late that night. I should have called the emergency number and spoken to the covering doctor, explained the situation and asked for guidance. Not feeling well, I was making one bad decision after another.

Disaster Averted

My friend Debbie, who is a nurse practitioner, came over to take a look at me. She did a quick evaluation and said, "Hospital. NOW." She saw that I couldn't bear any weight on my leg and suspected I was bleeding internally. I was admitted to the local hospital and diagnosed with compartment syndrome, a life-threatening condition where the nerves, blood vessels and muscles become compressed inside a closed space. My too-thin blood, combined with a bump to my calf (that I don't even remember), was the perfect recipe for this disaster. Compartment syndrome is very serious, and if not treated quickly, amputation is a real possibility.

The local doctors contacted my PH doctor, and she instructed them on how to medicate me to thicken my blood back to a safe level. Debbie coordinated my transfer to the New York City hospital where my PH doctor practices. I felt such relief as soon as I saw her. I was taken directly to the CCU, seen by the vascular doctors who did an immediate evaluation and rushed me into surgery. They performed a fasciotomy to relieve the pressure and attached a vacuum device to the open wounds that would facilitate healing and be with me for two weeks.

I spent 10 days in the hospital after my surgery. I came home for one week and then had to return for a second surgery to remove the vac and close the wounds. I went home and spent the next five days in bed. The recovery time for all this takes several months (and includes physical therapy), and I'm happy to tell you that I'm almost back to normal.

I'm sharing my story in the hope that no other patient will ever have to go through this. So please, my fellow PH warriors, be diligent about your blood work. Follow up on test results, and never assume 'all is well.' Ask for help from your loved ones when you're not feeling well and have to make big decisions. And lastly, know when to raise the alarm (talk to your PH specialist now, so you both agree on what constitutes an emergency). And please, don't email your PH doctor like I did. Pick up that phone and get the guidance and help you need. Be well.

INR Management Advice from Mary Bartlett, NP, Winthrop Pulmonary Associates, Mineola, N.Y.

Mary Bartlett

Warfarin, also known as Coumadin®, is a blood thinner often used in patients with pulmonary arterial hypertension. The use of warfarin is based largely on studies performed on idiopathic pulmonary arterial hypertension patients prior to the discovery of our current FDA-approved therapies for PAH. The results showed positive benefit for those patients treated with blood thinners.

Warfarin is a vitamin K antagonist. Patients on warfarin require close monitoring in order to decrease their risk of clotting, while also decreasing their risk of bleeding. Patients on warfarin should be advised to maintain a consistent diet, particularly when consuming foods rich in vitamin K, as these tend to inhibit the effect of warfarin. These include green leafy vegetables, broccoli, cauliflower, cabbage, brussel sprouts, kale, liver, as well as green tea and certain vitamin supplements. If these foods are eaten on a regular basis, the warfarin dose can be adjusted in order to maintain the desired INR level. Cranberry juice or other cranberry products may increase the INR in patients on warfarin.

Drug-to-drug interactions are many and can potentially cause an increased chance of bleeding and an elevated INR. It is important to notify your healthcare team when initiating or stopping a medication as this may impact your INR level. Antibiotics are notorious for causing INR levels to rise, making the blood thinner. Joanne's story is a reminder to clinicians and patients alike of the serious consequences of an elevated INR level. Joanne is extremely brave in telling her story. It is a reminder that one cannot be too careful when it comes to monitoring the effects of warfarin.

This article first appeared in Pathlight, Winter 2013.

Get more information on Coumadin® and other conventional medical therapies for PH

 

About the Authors

Mary Bartlett, MS, RN, CS, FNP, is Coordinator at the Winthrop Pulmonary Hypertension Center.

Joanne Sperando-Schmidt has been a PH patient since 1998.

 

The information provided on the PHA website is provided for general information only. It is not intended as legal, medical or other professional advice, and should not be relied upon as a substitute for consultations with qualified professionals who are familiar with your individual needs.

For the best viewing experience of this site, it is recommended that you use Internet Explorer 8 or 9 or Firefox.

© 2014 Pulmonary Hypertension Association. All Rights Reserved.

801 Roeder Road, Ste. 1000, Silver Spring, MD 20910   Patient-to-Patient Support Line: 1-800-748-7274
Webmaster@PHAssociation.org
    Privacy Policy   Virtual Tour of Website    Provide Feedback & Report Bugs

Designed by Matrix Group International, Inc.®

NORD

The National Organization for Rare Disorders (NORD) awarded PHA the Abbey S. Meyers Leadership Award in 2012 for outstanding service to PHA members in advocacy, education and other key areas.